Author(s): Myers AP, Watson TA, Strock SB, Myers AP, Watson TA, Strock SB
Abstract Share this page
Abstract The likelihood of a drug reaction with lamotrigine is increased by dose escalation that is too rapid or drug interactions that increase the concentration of lamotrigine. There is a well-documented interaction between valproic acid and lamotrigine in which lamotrigine levels are increased, subsequently increasing the risk of a drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. This syndrome is characterized by fever, lymphadenopathy, diffuse maculopapular rash, multivisceral involvement, eosinophilia, and atypical lymphocytes and has a mortality rate of 10-40\%. We describe the first case, to our knowledge, of DRESS syndrome that was probably induced by a drug interaction between lamotrigine and ginseng. A 44-year-old white man presented to the emergency department after experiencing a possible seizure. His medical history included two other lifetime events concerning for seizures at ages 14 and 29 years old. After referral to the neurology clinic, he was diagnosed with generalized tonic-clonic seizure disorder, and lamotrigine was started with up-titration according to the drug's package insert to a goal dosage of 150 mg twice/day. The patient had also been taking deer antler velvet and ginseng that he continued during his lamotrigine therapy. On day 43 of therapy, the patient presented to the emergency department with a pruritic rash that had started on his extremities and spread to his torso. He was thought to have experienced a drug reaction to lamotrigine, and the drug was discontinued. Thirteen days later, the patient was admitted from the acute care clinic for inpatient observation due to laboratory abnormalities in the setting of continued rash, headache, and myalgias. His admission laboratory results on that day were remarkable for leukocytosis, with a white blood cell count up to 17.6 × 10(3) /mm(3) , with a prominent eosinophilia of 3.04 × 10(3) /mm(3) ; his liver enzyme levels were also elevated, with an aspartate aminotransferase level of 191 U/L, alanine aminotransferase level 473 U/L, alkaline phosphatase level 465 U/L, and total bilirubin level 1.4 mg/dl. Use of the Drug Interaction Probability Scale indicated that a drug interaction between lamotrigine and ginseng was the probable cause (score of 5). The proposed mechanism of the interaction is ginseng inhibition of the uridine diphosphate glucuronosyltransferase 2B7 enzyme, similar to the mechanism of the interaction with valproic acid. Clinicians should be aware of this probable drug interaction and avoid coadministration of ginseng and lamotrigine or use a more conservative dose titration of lamotrigine for patients who are also taking ginseng. © 2015 Pharmacotherapy Publications, Inc.
This article was published in Pharmacotherapy
and referenced in Journal of Clinical & Experimental Dermatology Research